HIV medicines and Antidepressants
Feb 10, 2003
Dear Dr. Horwath,
I am one of those persons that suffer from chronic depression plus I and HIV+. The depression most of my life and the HIV+ for that last 16 years.
Fortunately, I am very healthy and have had no AIDS related sicknesses.
My CD4 dropped a couple years ago to 200 so I started taking Viramune and Combivir. I seem to be reacting very well to this combination. Before that time I was taking Dutonin (nefazodone) 2 x 200mg which seemed to help me get through life and allow me to have a fine sex life.
Shortly after this my depression starting getting much worse. My psychiatrist tested my blood for the drug level, which was low.
At the time he changed my medication to Efexor XR 150 mg (venlafaxine). This medicine does work very well for me but it has side effects that I find hard to live with. One is that I sweat so much that it is hard to do anything where I have to exert myself. The other is that my interest in sex is very very low. Everything works fine, I just have no interest.
Here in Holland there seems to be very little information about these things. My question is: do you know of a HIV cocktail which does not use Viramune and would work well with the Dutonin?
I have not yet been able to find any information about the interactions of HIV+ medicines and antidepressants.
Response from Dr. Horwath
It sounds like you had an excellent response to nefazodone (in the U.S., the brand name is Serzone). You may be able to go back to it by adjusting the dose.
Viramune is known to induce the enzyme, CYP450 3A, which is involved in the metabolism of nefazodone and other drugs. This means that usual doses of nefazodone would produce lower than usual blood levels. One solution to this problem is to increase the dose of nefazodone up to an effective dose for you. Under most circumstances, nefazodone is prescribed in divided doses, up to a maximum of 600 mg. per day. When given along with an enzyme inducer, higher doses might be required.
You should consult with your psychiatrist. It may be that trying higher doses would help you to regain the antidepressant effect. I don't see any need to stop taking the Viramune (nevirapine), since it has worked so well for you.
You do have the option of trying other antidepressants. However, as you have discovered, all of the antidepressants have some side effects.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get HIV From Touching An Open Scab?
- Bloody Urine After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Vagina After Nipple Biting Sign Of HIV AIDS
- Pain In Penis After Having Sex During Period What Are The Chances Of HIV
- Penis Discharge After Licking Genital Worried I Have HIV
- Adult Oral Thrush Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.